Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 62, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Sep 21, 2023, 8:52 PM CDT for Norton County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2023, 8:52 PM CDT (01:52 UTC)
- Expired
- Sep 21, 2023, 9:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.75 in
County Norton County, KS
The radar
The Grand Island radar (KUEX), 130 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 9:00 PM CDT | TSTM WND GST 60 | 11 N Norton, KS | Delayed report received via social media of an estimated 60 mph thunderstorm wind gusts as well as pea to marble sized hail at location. Time is radar estimated. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 2:51 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted.
511
WFUS53 KGLD 220152
TORGLD
KSC137-220215-
/O.NEW.KGLD.TO.W.0062.230922T0152Z-230922T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
852 PM CDT Thu Sep 21 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northern Norton County in northwestern Kansas...
* Until 915 PM CDT.
* At 851 PM CDT, a confirmed tornado was located 7 miles northwest of
Norton, moving east at 15 mph.
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Norton around 900 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3973 9973 3984 10009 4000 10004 4000 9966
TIME...MOT...LOC 0151Z 281DEG 15KT 3991 9998
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
0241 follow-up statement
818
WWUS53 KGLD 220214
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
914 PM CDT Thu Sep 21 2023
KSC137-220223-
/O.EXP.KGLD.TO.W.0062.000000T0000Z-230922T0215Z/
Norton KS-
914 PM CDT Thu Sep 21 2023
...THE TORNADO WARNING FOR NORTHERN NORTON COUNTY WILL EXPIRE AT 915
PM CDT...
The tornado threat has diminished and the Tornado Warning will be
allowed to expire. However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for the
area.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas.
LAT...LON 3973 9973 3984 10009 4000 10004 4000 9966
TIME...MOT...LOC 0213Z 281DEG 15KT 3989 9987
$$
024What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Sep 21, 6:38 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 21, 6:38 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Goodland KS 538 PM MDT Thu Sep 21 2023 .SHORT TERM...(This evening through Friday night) Issued at 122 PM MDT Thu Sep 21 2023 Synoptic Overview: Cyclonic flow aloft will prevail over the Intermountain West and central Rockies in this period, as an upper level low.. situated over southeastern Oregon at 12Z this morning.. meanders in place (today), then progresses eastward across southern Idaho (Fri) and Wyoming (Fri night). Today-Tonight: Diffluent flow aloft in the lee of the Rockies will persist through tonight.. anchoring a broad lee cyclone over eastern CO and extreme western KS. Primary forecast concern in this period revolves around convective development/coverage this afternoon and evening. Latest observational and mesoanalysis data suggest that forcing this aft/eve will primarily be confined to the lower-levels.. e.g. convergence invof a dryline extending (roughly) from Imperial, NE to Oberlin and Quinter, KS at 19Z. Considerable model-to-model and run-to-run variability persists with regard to simulated reflectivity forecasts via convection allowing guidance this aft/eve.. as one would expect in a pattern characterized by weak synoptic forcing. Recent satellite, radar and mesoanalysis trends suggest that convective development is (relatively) more likely to occur along northern portions of the dryline (invof McCook, Oberlin, Norton).. where moisture pooling (850mb dewpoint maxima ~14-16C) will assist in the erosion of lingering convective inhibition around and shortly after peak heating (~22-23Z). Along and east of the dryline, where rich low- level moisture (850mb dewpoints 12-16C) and steep (8-8.5 C/km) mid-level lapse rates are yielding strong instability (2000-3000 J/kg MLCAPE) -- amidst a kinematic environment characterized by backed low-level flow and 35-40 knots of effective deep layer shear -- expect a potential for robust supercells capable of producing all hazards, mainly in the 22-03Z time frame. Fri-Fri night: Rich low-level moisture is progged to shift east and north of the Tri-State area in this period.. as the aforementioned lee cyclone shifts eastward from CO into western KS. At this time, all available guidance suggests that dry conditions will prevail. .LONG TERM...(Saturday through Thursday) Issued at 119 PM MDT Thu Sep 21 2023 This part of the forecast will be relatively tranquil. The upper level flow may be from the northwest or southwest, depending on where the ridge axis of the strengthening upper level high pressure will be. As the ridge continues to intensify mid next week, there is a potential a weak short wave trough may form over the forecast area around the periphery of the ridge. Looking at the GEFS and ECMWF members, there is a very low probability for rainfall to occur and most of that probability is east of the forecast area. Have low confidence these chances for rainfall will materialize given the strengthening ridge. Otherwise the end of next week could be breezy given the breezy low level winds over the Central Plains. Regarding fire weather potential, Saturday continues to looking interesting. As the relative humidity falls through the afternoon, so does the northwest wind. In similar past patterns, this has not proven to be a critical fire weather day due to the winds not lasting long enough before becoming lighter. Temperatures will gradually warm to seasonal values after the cold front moves through early Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 538 PM MDT Thu Sep 21 2023 Storms are moving through the region and are impacting KMCK. These storms are not expected to impact the KGLD site directly. At KMCK gusty winds, low ceilings and rain reducing visibility that are impacting flight categories are expected to continue, as least temporarily, until around 4Z. LLWS is also expected to start up around 2Z. Models are showing different types of LLWS, but 35 kts from the south-southeast at around 500 feet AGL seem to be the most likely. Fog and/or low stratus is expected around 12Z. Visibility currently looks to remain above 5SM, but cloud bases may drop to 700 feet AGL. At KGLD, some gusty winds are still expected through most of the night. An outflow boundary from the KMCK storms is expected to hit KGLD around 2Z and will cause winds to come from the southeast. Around 10Z, stratus will begin advecting into the area and could lower cloud bases to 500 feet AGL by 12Z. Once the sun comes up, the stratus will slowly begin to lift. VFR conditions should return by 15Z and 17Z for KGLD and KMCK respectively. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...Vincent LONG TERM...JTL AVIATION...CA
Hazardous weather outlook, Sep 21, 4:08 PM CDT, 4 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 308 PM MDT Thu Sep 21 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-222115- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 308 PM MDT Thu Sep 21 2023 /408 PM CDT Thu Sep 21 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Tornado Watch is in effect for portions northwest Kansas and southwest Nebraska until 9 PM MDT, 10 PM CDT this evening. All thunderstorm hazards are possible this afternoon and evening including large hail, winds in excess of 60 mph, localized flash flooding, and a tornado or two. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Near critical to critical fire weather conditions are anticipated in far eastern Colorado and far western Kansas Friday afternoon, mainly along and west of a line from St. Francis to Tribune. Caution should be used if burning outdoors. Elevated to critical fire weather conditions are possible along and west of Kansas Highway 25 Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
In the hours before
Local storm report, Sep 21, 7:35 PM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
635 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Rain 3 W Danbury 40.04N 100.46W
09/21/2023 M1.83 inch Red Willow NE Mesonet
Storm total so far.
&&
JNLocal storm report, Sep 21, 7:43 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
643 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Rain 3 W Danbury 40.04N 100.46W
09/21/2023 M1.83 inch Red Willow NE Mesonet
Storm total so far.
0621 PM Flood Mccook 40.21N 100.63W
09/21/2023 Red Willow NE Law Enforcement
McCook Dispatch reported several streets
flooded along with Barnet Park and basements
in several homes in the McCook area.
0611 PM Hail Danbury 40.04N 100.41W
09/21/2023 E1.75 inch Red Willow NE Trained Spotter
Trained spotter reported gold ball sized
hail in Danbury.
0606 PM Rain 5 W Mccook 40.21N 100.71W
09/21/2023 M2.71 inch Red Willow NE Mesonet
Corrects previous rain report from 5 W
Mccook. Storm total so far...updated.
0605 PM Rain 2 SSW Mccook 40.17N 100.64W
09/21/2023 M2.10 inch Red Willow NE Mesonet
Corrects previous rain report from 2 SSW
Mccook. Corrects previous rain report from 2
SSW Mccook. Storm total so far...updated.
0600 PM Tstm Wnd Gst 7 NNW Danbury 40.13N 100.48W
09/21/2023 M63 MPH Red Willow NE Mesonet
Gust recorded 8SSW of Indianola, NE. Unable
to find specific site ID.
0540 PM Tstm Wnd Gst 8 SSW Indianola 40.14N 100.49W
09/21/2023 M51 MPH Red Willow NE Mesonet
Corrects previous tstm wnd gst report from 8
SSW Indianola. Sustained at 42 mph.
0516 PM Hail 8 SE Mccook 40.11N 100.52W
09/21/2023 M1.00 inch Red Willow NE Trained Spotter
0500 PM Hail 1 E Mccook 40.20N 100.61W
09/21/2023 E0.88 inch Red Willow NE Public
Pea to nickel sized.
0443 PM Tstm Wnd Gst 2 E Mccook 40.20N 100.58W
09/21/2023 M48 MPH Red Willow NE ASOS
The ASOS in McCook, NE (KMCK) measured a
wind gust of 48 mph at 2243 UTC.
0430 PM Hail 1 SW Mccook 40.20N 100.63W
09/21/2023 M1.25 inch Red Willow NE Trained Spotter
Hail on the ground ranged from nickel to
half dollar sized.
0400 PM Tstm Wnd Gst 9 SSE Culbertson 40.11N 100.75W
09/21/2023 M81 MPH Red Willow NE Mesonet
CWOP station 9.5 miles SW McCook.
0357 PM Funnel Cloud 4 E Culbertson 40.22N 100.76W
09/21/2023 Red Willow NE Storm Chaser
Relayed via Dispatch in Red Willlow county.
Right on the county line.
0351 PM Hail 1 ENE Culbertson 40.23N 100.82W
09/21/2023 M1.50 inch Hitchcock NE Trained Spotter
0346 PM Rain 6 WNW Culbertson 40.27N 100.93W
09/21/2023 M2.57 inch Hitchcock NE Mesonet
Storm Total.
0343 PM Hail Culbertson 40.23N 100.84W
09/21/2023 E1.50 inch Hitchcock NE Public
Public report of 1.5 inch hail becoming
heavy rain.
0340 PM Hail Culbertson 40.23N 100.84W
09/21/2023 M1.75 inch Hitchcock NE Trained Spotter
0320 PM Funnel Cloud 5 W Culbertson 40.23N 100.93W
09/21/2023 Hitchcock NE Law Enforcement
Dispatch reported seeing a funnel cloud from
their office.
0250 PM Hail 8 WNW Culbertson 40.28N 100.96W
09/21/2023 E2.50 inch Hitchcock NE Trained Spotter
Spotter driving a semi on Highway 6 ran into
storm and had hail ranging from ping pong to
tennis ball. Time approx by radar.
&&Local storm report, Sep 21, 7:47 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
647 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Rain 3 W Danbury 40.04N 100.46W
09/21/2023 M2.00 inch Red Willow NE Mesonet
Corrects previous rain report from 3 W
Danbury. Storm total so far...updated.
&&
JNLocal storm report, Sep 21, 7:50 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
650 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM Rain 5 N Danbury 40.10N 100.40W
09/21/2023 M2.00 inch Red Willow NE Mesonet
&&
JNLocal storm report, Sep 21, 7:54 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
654 PM MDT Thu Sep 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM Rain 6 WNW Culbertson 40.27N 100.93W
09/21/2023 M2.93 inch Hitchcock NE Mesonet
Corrects previous rain report from 6 WNW
Culbertson. Storm Total...updated.
&&
JNSpecial weather statement, Sep 21, 8:18 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
818 PM CDT Thu Sep 21 2023
KSZ002-003-220145-
Rawlins KS-Decatur KS-
818 PM CDT Thu Sep 21 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RAWLINS AND
SOUTHWESTERN DECATUR COUNTIES THROUGH 845 PM CDT...
At 818 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Rexford, or 19 miles southeast of Atwood, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Rawlins and southwestern Decatur Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Kansas.
&&
LAT...LON 3969 10046 3957 10065 3957 10090 3960 10095
3987 10073
TIME...MOT...LOC 0118Z 220DEG 17KT 3961 10080
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:30 PM CDT | Flash Flood Warning | GLD | Decatur | 2 hr |
| Sep 21, 7:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 62 min |
| Sep 21, 8:17 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 28 min |
| Sep 21, 8:18 PM CDT | Special Weather Statement | GLD | Decatur | 27 min |
| Sep 21, 9:13 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 62 min |
| Sep 21, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 29 min |
| Sep 21, 9:21 PM CDT | Flash Flood Warning | GLD | Norton | 2 hr |
| Sep 21, 9:44 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 31 min |
| Sep 21, 10:14 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 46 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.